PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What causes tardive dyskinesia?

ANSWER

Antipsychotic medications (or neuroleptic drugs) that treat schizophrenia, bipolar disorder, and other brain conditions block a brain chemical called dopamine. It helps cells talk to each other and makes the muscles move smoothly. When you have too little of it, your movements can become jerky and out of control.

Older versions of these drugs may be more likely to cause these movements than newer ones, including:

  • Chlorpromazine (Thorazine)
  • Fluphenazine (Prolixin)
  • Haloperidol (Haldol)
  • Thioridazine (Mellaril)
  • Trifluoperazine (Stelazine)

Some drugs that treat nausea, reflux, and other stomach problems can cause it, too.

Reviewed by Jennifer Casarella on December 1, 2020
Reviewed by Jennifer Casarella on December 1, 2020

NEXT QUESTION:

Who gets tardive dyskinesia?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: